Taking Tylenol Even at a Recommended Dose Can Harm Your Liver

I warned you late last year about the most common cause of acute liver failure: Acetaminophen poisoning, intentional or otherwise. A new study in today's Journal of the American Medical Association once again pierces Tylenol's "safety bubble," even when the dose taken is considered high, but safe.

Some 150 patients took 4 grams of Extra-Strength Tylenol (eight 500-milligram tablets), a placebo or a prescription painkiller each day for two weeks. Thirty-nine percent of the patients taking Tylenol by itself or with a prescription painkiller had triple the normal number of aminotransferase, the liver enzymes that indicate possible liver damage. That level of aminotransferase in your body is considered the threshold for liver damage.

But that's not all... The enzyme levels of 25 percent of patients taking max doses of Tylenol or painkillers were five times higher than normal. And 8 percent had aminotransferase levels eight times higher than normal.

What's more, enzyme levels kept increasing for as long as four days after patients stopped taking Tylenol, and only returned to normal after as much as 11 days.

More evidence, where a drug is sold -- over-the-counter or behind it -- is no guarantee at it's safe. These seven herbal solutions I've written about many times on my Web site, however, will protect your body and tame your pain.

Journal of the American Medical Association, Vol. 296, No. 1, July 5, 2006: 87-93

Yahoo News July 4, 2006

Los Angeles Times July 5, 2006 Registration Required

Click Here and be the first to comment on this article
Post your comment